Drug treatment therapists recommend parents keep the conversation open with their children about the dangers of drugs. We've included an extra un-edited portion of our interview with Mike Stratton. There's also a slide show of pictures of "Dabs" included with this story.
Have you ever heard of "Dabs" or "Black Shadow?" Chances are, your teenager has. The words are slang for two designer drugs out on the streets right now. They're each very potent and one is lethal.
"Dabs" looks much like a ball of ear wax or a dollop of honey. But it's actually a highly potent form of marijuana. Drug therapists say the drug, Butane Hash Oil or BHO, is gaining in popularity.
A 16 year-old boy from Lansing currently in drug treatment explains why so many teens are using it. "If you were to smoke a joint of weed, it'd get you high. But if you was to smoke a bowl of "Dabs," you'd get like, maybe like, 6 joints high." The boy admits to trying the drug a year ago. He says it's easy for teens to get. "A lot of kids are smoking that now because they don't have enough money to get $70 worth of weed. They'd rather spend $60 on 2 grams when that gets you just as high."
Mike Stratton is a Psychotherapist in East Lansing who specializes in addiction. "A lot of people are using it. What people are saying is that, one of my clients said that he felt like it was the heroin of marijuana."
A simple internet search can unveil the many secrets of "Dabs", including how to make it, and how to smoke it. There's even a Facebook page with more than 100,000 "likes." Because it doesn't look or smell like pot, experts say teens can easily hide "Dabs" and many smoke it in public using vaporizing pens available at many stores that sell cigarettes. Stratton says, "It only takes one hit that will get them very high for a long period of time. Kids are doing it in school, they're doing it in public, they're doing it in theaters, they can do it in all kinds of places, and not risk getting caught."
State Police Lt. Tim Gill, with the Tri-County Metro Narcotics Squad says teens are dabbling with all sorts of danger. "If there's a will there's a way it seems. Its unfortunate and we are seeing more of these kinds of things. It seems like there's more and more of these designer drugs or other things that people are trying, especially young people."
Another designer drug can kill in just a matter of seconds. On the streets it's known as "Black Shadow." Doctors know it as Acetyl Fentanyl. They say the powerful painkiller is a lot like morphine and 40 times more potent than heroin.
In Rhode Island, investigators believe 10 overdoses last year may be linked to the illegal synthetic drug, which is often mixed with heroin.
Dr. Nick Maier works in the Emergency Room at McClaren Greater Lansing. He's treated many patients who have had side effects from "Dabs" and heroin. He says it's tough to tell if a patient has used Acetyl Fentanyl. "What scares me is the potency and the level at which it's potentially, it's potentially fatal."
There have been reports of suspected "Black Shadow" overdoses in Washtenaw County, but doctors say so far none have been confirmed in Michigan. Police say it could be just a matter of time. Lt. Gill says, "If its happening in the Detroit area, it's going to be happening here. That's where the heroine is coming from."
Because acetyl fentanyl is so potent, officials at the Centers for Disease Control are concerned the number of overdoses across the nation could skyrocket. Last fall, they urged hospital emergency rooms nationwide to stock up on the antidote."
Doctors say there's plenty of naloxone in local emergency rooms. But the challenge is getting the medicine into the patient before they die. Previous outbreaks of acetyl fentanyl deaths in 2006 have served as a lesson. Dr. Maier says, "There were many reports of patients dying with the needle still in their arms while they're injecting the drug."